Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 6, 2004, 10:49 AM EDT for 4 counties in Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2004, 10:49 AM EDT (14:49 UTC)
- Expired
- May 6, 2004, 11:30 AM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 111 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:00 AM EDT | HAIL 0.75 | 3 Nw Hesperia, MI | PENNY SIZE HAIL NEAR DARLINGTON LAKE |
| May 6, 11:05 AM EDT | HAIL 0.88 | Hesperia, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 061449 SVRGRR MIC085-105-123-127-061530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1048 AM EDT THU MAY 6 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN LAKE COUNTY IN WEST CENTRAL MICHIGAN OCEANA COUNTY IN WEST CENTRAL MICHIGAN NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1130 AM EDT * AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES WEST OF TALLMAN TO 3 MILES SOUTHWEST OF ELBRIDGE...MOVING SOUTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WOLF LAKE...PEACOCK AROUND 1055 AM EDT BALDWIN AROUND 1100 AM EDT IDLEWILD...LUTHER...LILLEY AROUND 1105 AM EDT NIRVANA AROUND 1110 AM EDT HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER... IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4406 8626 4355 8640 4341 8558 4410 8558 $$ RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:05 PM EDT, 11 hours 44 minutes earlier.
Area forecast discussion, May 5, 11:05 PM EDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1105 PM EDT WED MAY 5 2004 .UPDATE... CURRENT WARM FRONT EXTENDS FROM A LOW IN NORTHEAST NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER. DEWPOINTS JUMP AROUND 10 DEGREES ONCE THE FRONT PASSES. SKIES ARE PT CLDY ACROSS THE UPPER MIDWEST. TSRA ARE BEGINNING TO DEVELOP IN THE UPPER MS VALLY NEAR THE COLD FRONT. TEMPS ARE THE MAIN CONCERN TONIGHT. IT WILL BE SEVERAL MORE HOURS BEFORE THE WARM FRONT PASSES THROUGH. GIVEN CURRENT TEMPS IN THE UPPER 40S TO LOWER 50S ACROSS THE REGION, WELL LOWER MINS A TAD TO REFLECT TRENDS. I SUSPECT TEMPS...ESPECIALLY ACROSS THE SOUTH...WILL BEGIN TO RISE PRIOR TO SUNRISE AS THE FRONT APPROACHES/PASSES. WITH THE COLD FRONT STILL IN THE UP AND CENTRAL WISCONSIN AT 12Z, WELL REMOVE THE CHC OF TSRA OVERNIGHT ACROSS THE NORTH. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && 93
Hazardous weather outlook, May 6, 6:50 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 AM EDT THU MAY 6 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 650 AM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING... PARTICULARLY SOUTH AND EAST OF GRAND RAPIDS. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. A WARM FRONT WILL LIFT NORTH THROUGH THE AREA THIS MORNING... AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON AS TEMPERATURES REACH NEAR 80 DEGREES. A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE DAY...AND A FEW SEVERE STORMS MAY DEVELOP AHEAD OF THE FRONT. THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND 11 PM...BEFORE THE COLD FRONT EXITS THE REGION. STORM MOVEMENT WILL BE SOUTHEAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 96 FRIDAY NIGHT AS A WARM FRONT RETURNS NORTH. THIS FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION SATURDAY THROUGH TUESDAY...WITH AN ACTIVE JET STREAM BRINGING ADDITIONAL CHANCES FOR STRONG OR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... THEN AGAIN LATE FRIDAY NIGHT. THE WEEKEND AND EARLY PART OF NEXT WEEK LOOKS POTENTIALLY ACTIVE TOO...AND SPOTTER ACTIVATION MAY BE NECESSARY EACH DAY. MEADE
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.